Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Burlington, VT

July 4, 2002Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2002, 1:57 PM EDT for Washington County, Vermont. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 1:57 PM EDT (17:57 UTC)
Expired
Jul 4, 2002, 2:45 PM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:15 PM EDTHail 0.75Roxbury, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS51 KBTV 041757
SVRBTV
VTC023-041845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN VERMONT

* UNTIL 245 PM EDT

* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM OVER WARREN...MOVING EAST AT 20 MPH. THIS
  STORM LIKELY HAS DAMAGING WIND AS WELL AS LARGE HAIL POSSIBLY AS
  LARGE AS GOLFBALLS.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WARREN...WAITSFIELD AROUND 200 PM EDT
  NEAR ROXBURY AROUND 210 PM EDT
  NEAR NORTHFIELD AROUND 220 PM EDT
  NEAR SOUTH BARRE...6 MILES SOUTH OF BARRE AROUND 240 PM EDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

.END

$$
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT THU JUL 4 2002

TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT
SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP
RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND.

CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT
THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT
WEEK.

.BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z.

MCGILL

In the hours before

Special weather statement, Jul 4, 12:43 PM EDT, 1 hour 14 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023-
027-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 PM EDT THU JUL 4 2002

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL
600 PM EDT...

IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN
AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES
OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE...
CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND
RUTLAND.

A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE
NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY
AHEAD OF THIS FRONT.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND
SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY
TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY/WFO BTV

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:00 PM EDTSevere Thunderstorm WarningBTVGrand Isle30 min
Jul 3, 10:01 PM EDTSevere Thunderstorm WarningBTVLamoille29 min
Jul 3, 10:14 PM EDTSevere Thunderstorm WarningBTVOrleans46 min
Jul 3, 10:46 PM EDTSevere Thunderstorm WarningBTVCaledonia44 min
Jul 4, 1:07 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans53 min
Jul 4, 1:18 PM EDTSevere Thunderstorm WarningBTVAddison, Washington42 min
Jul 4, 1:41 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille49 min
Jul 4, 2:06 PM EDTSevere Thunderstorm WarningBTVOrleans54 min
Jul 4, 2:20 PM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 4, 2:51 PM EDTSevere Thunderstorm WarningBTVChittenden24 min
Jul 4, 3:14 PM EDTSevere Thunderstorm WarningBTVOrange61 min
Jul 4, 3:16 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:01 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:02 PM EDTFlash Flood WarningBTVOrange3 hr
Jul 4, 4:13 PM EDTSevere Thunderstorm WarningBTVOrange47 min
Jul 4, 6:13 PM EDTSevere Thunderstorm WarningBTVWindsor32 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.